Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
287 Posts
Discussion Starter · #1 ·
The GP magazine Pulse is running an article today which says a recent study shows that people taking calcium supplements have a 30% increased risk of MI. It says this has implication for patients with osteoporosis. Obviously, this may have implications for people with IBS-d also although few medical people will be aware that we take it for this. Any thoughts?
 

·
Registered
Joined
·
6,019 Posts
I don't take calcium for my IBS but I do take 1000 mg a day as a part of my general supplements. I would be curious to know what the cause/effect process is that leads from calcium to a heart attack. If it is as a part of the plaque that deposits with cholesterol, then I think the flavonoids I take should act as a prophylactic, since they keep those deposits from increasing, pretty well "proven" by the results of my last stress test. If it is through another mechanism, could you provide those details?Thanks.Mark
 

·
Registered
Joined
·
34,955 Posts
I don't know if this is the study, but the initial study (not controlled) saw the risk but when they followed up with a placebo controlled study the effect was gone.This happens a lot where one study finds an association (two things happened together) but when you do a more controlled study to see if A really cause B it was just one of those fluke things.http://www.mayoclinic.com/health/calcium-supplements/AN01928See if I can find the papers and if they proposed any mechanism.http://www.ncbi.nlm.nih.gov/pubmed/18198394 is the original study in the BMJ but abstract doesn't say whyhttp://www.bmj.com/cgi/content/full/336/76...p;pmid=18198394 is he full article, just mentions calcification of the arteries.A lot of times people look at one study, not the whole thing and this seems to be the only one of several studies that found an increase.
 

·
Registered
Joined
·
311 Posts
i don't know if this has a bearing on this, but there is this thing that the human body does, when it gets too much calcium............it dumps alot of calcium in the process............u end up deficient..........everyone has to find out the level that keeps them from dumping the calcium..........it doesn't just dump the excess, it over-dumps & u end up in need..........
 

·
Registered
Joined
·
34,955 Posts
Is this the link?http://www.pulsetoday.co.uk/story.asp?sect...4126028&c=2It helps to post those, it is OK to do that on this forum and it helps the discussion if we can look at the same thing you are. :(Just copy the stuff in the Address bar and paste it and the software here will convert it to a link. Just make sure you include the http part.FWIW most people here who take Calcium take Caltrate which has vitamin D and is not just a plain calcium supplement which seems to be what this study was on.They seem to be saying that if you take D with it you are probably OK.And I don't know what the implication that you can't buy D on it's own, maybe in the UK but in the USA every manufacturer of vitamins makes a D only supplement. I really didn't realize you couldn't buy just a D supplement in the UK???http://www.google.co.uk/products?hl=en&amp...sa=N&tab=wf seems to indicate you can buy that now and you don't have to wait for that??? Or did I misread the end of the article?
 

·
Registered
Joined
·
287 Posts
sorry, Kathleen. Yes, it is the article. Personally, I take the Holland and Barratt chewable calcium tabs but they don't have vit D. Just thought I would flag the article up for interest. I don't want to scare anyone as it may not be significant and personally I won't be stopping my calcium tabs. Quality of life is more important than any perceived risk at this stage.
 

·
Registered
Joined
·
1,199 Posts
all this stuff is such bull..one day someting is great for you the next it is going to kill you..happens with everything lately>>>just like what i heard this past week...if your cholestrol is good..you have a better chance of having a heart attack??????????????????????what?????????????????
 

·
Registered
Joined
·
287 Posts
Discussion Starter · #9 ·
I don't think it is bull-you just have to weigh up risk v benefit. That is true for most drugs. Take codeine for example-it is a good painkiller but can cause the side effect of constipation-not good if you are IBS-c. Similarly, statins reduce cholesterol and in doing so reduce cardiovascular risk -esp important for people with diabetes and heart disease but may cause muscular/joint pains/liver problems. Most drugs have side effects-that's why we take them! Researchers keep researching so we continue to find out more about these drugs -one day hopefully they will find the perfect one for you.
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top